Complutense University Library

Ends of knot groups

Montesinos Amilibia, José María and González Acuña, Francisco Javier (1978) Ends of knot groups. Annals of Mathematics, 108 (1). pp. 91-96. ISSN 0003-486X

[img] PDF
Restricted to Repository staff only until 31 December 2020.

508kB

Official URL: http://www.jstor.org/stable/1970930

View download statistics for this eprint

==>>> Export to other formats

Abstract

In 1962, R. H. Fox asked [Topology of 3-manifolds and related topics (Proc. Univ. Georgia Inst., 1961), pp. 168–176, especially pp. 175–176, Prentice-Hall, Englewood Cliffs, N.J., 1962)] whether a 2-knot group could have infinitely many ends. The authors answer this question in the affirmative by exhibiting 2-knots whose groups have infinitely many ends.

Item Type:Article
Uncontrolled Keywords:higher dimensional knot groups with infinitely many ends
Subjects:Sciences > Mathematics > Algebraic geometry
ID Code:17263
References:

J. J. ANDREWS and M. L. CURTIS, Free groups and handlebodies, Proc. A.M.S. 16 (1965), 192-195.

E. ARTIN, Zur Isotopie zweidimensionalen Flichen im R4, Abh. Math. Sem. Univ. Ham- burg 4 (1926), 174-177.

D. B. A. EPSTEIN, Ends, Topology of 3-Manifolds and Related Topics, M. K. Fort editor, Prentice Hall (1962).

W. FEIT and J. G. THOMPSON, Solvability of groups of odd order, Pacific J. Math. 13 (1963), 775-1029.

R. H. Fox, Some problems in knot theory, Topology of 3-Manifolds and Related Topics, M. K. Fort editor, Prentice Hall (1962).

M. GERSTENHABER and 0. S. ROTHAUS, The solution of sets of equations in groups, Proc. N.A.S.U. 48 (1962), 1531-1533. B. HUPPERT, Endliche gruppen I, Die Grundlehren der mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin (1967).

M. KERVAIRE, Les noeuds de dimensions superieures, Bull. Soc. Math. France 93 (1965), 225-271.

J. M. MONTESINOS, A note on Andrews-Curtis' conjecture (in preparation).

CH. D. PAPAKYRIAKOPOULOS, On the ends of the fundamental groups of 3-manifolds, Comment. Math. Helv. 32 (1957), 85-92.

J. STALLINGS, A finitely presented group whose 3-dimensional integral homology is not finitely generated, Amer. J. Math. 85 (1963), 541-543.

J. STALLINGS, Group Theory and Three-Dimensional Manifolds, New Haven and London, Yale University Press (1971).

D. W. SUMNERS, Homotopy torsion in codimension two knots, Proc. Amer. Math. Soc. 24 (1970), 229-240.

J. H. C. WHITEHEAD, On the asphericity of regions in the 3-sphere, Fund. Math. 32 (1939), 149-166.

E. C. ZEEMAN, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495.

Deposited On:29 Nov 2012 09:51
Last Modified:29 Nov 2012 09:51

Repository Staff Only: item control page